Michigan, 2019

Damaging Winds in Michigan, August 18, 2019

August 18, 2019 · NWS DTX · 10 events in 8 counties and zones

Severe thunderstorms producing wind damage tracked in between the I-69 and I-94 corridors, with the M-59 corridor being the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms producing wind damage tracked in between the I-69 and I-94 corridors, with the M-59 corridor being the hardest hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 18, 8:40 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 8:40 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
940 AM EDT Sun Aug 18 2019

.UPDATE...

A slight chance of severe thunderstorms exists in the 1-8 PM window.

Latest water imagery shows dry/subsidence bubble over southeast
Michigan in the wake of last nights upper level wave pulling east.
12z DTX sounding shows the mid level dry air nicely.

Warm front/moisture surge near the southern Michigan will gradually
lift northward, reaching the I-94 corridor around noon time. Mid
level lapse rates are steep, aoa 7 C/km. If the warm front remains
active, these storms around early afternoon will tend to limit
instability for the possible late day round with the actual cold
front/upper level trough which is approaching the western Great
Lakes. None-the-less, with morning sunshine, MLcapes reaching 2000
J/kg, coupled with the steep mid level lapse rates, a severe threat
will exist, with both wind/hail threat as the cape density is
maximized in the mid levels. Per rap, 0-1 KM bulk shear is not
terribly high with the warm front, around 15 knots.

Lots of latent heat release from the big complex over Midwest-
Chicago area early this morning, and 500 MB temps over southeast
Michigan will actually be on the increase through about 00z, reaching
-8 to -9 C, and thus limiting the mid level lapse rates. However,
 good jet dynamics/upper level PV arriving late today/early this
 evening, coupled with MLcapes still on the order of 1000-2000 J/kg
 are expected to support a continued slight chance of severe storms,
 with dynamic bow echoes the main threat. However, 0-1 KM increasing
 to around 25 knots will not totally discount a brief tornado threat
 in a QLCS circulation. But again, this is all predicated we recover
 from early afternoon activity, which is far from a given.

Adjustment to forecast was to increase pops around the noon hour,
with the message of numerous showers and thunderstorms for the
afternoon hours remaining intact however.

&&

.PREV DISCUSSION...
Issued at 609 AM EDT Sun Aug 18 2019

AVIATION...

The surge of low-level moisture last night paired with clearing
skies in the wake of overnight convection has resulted in surface
saturation - areas of MVFR/IFR fog and MVFR stratus have been
observed this morning, which will mix out over the next few hours.
Southwest winds will steadily increase this morning and afternoon
ahead of an approaching low pressure system. This system will likely
bring a broken line of storms across the area this afternoon and
evening with the best timing for the TAF sites still centered on the
20-00z window. Wind gusts in excess of 40 kt will be possible in the
strongest storms. Low-level moisture remains elevated in the wake of
this system and will bring the potential for more fog and/or stratus
tonight.

For DTW...Diurnal cumulus field will form near or below 5kft early
this afternoon ahead of expected convection. Timing for storms still
centered on 20-00z with potential for strong to severe gusts. Southwest
winds gusting upwards of 20 kt this afternoon allow for continued SW
flow operations.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings aob 5kft this afternoon through tonight.

* Moderate for thunderstorms between 20z and 00z.

PREV DISCUSSION...
Issued at 305 AM EDT Sun Aug 18 2019

DISCUSSION...

A low-mid level moisture surge, aided by short wave impulse that
lifted across metro Detroit, touched off convection overnight from
the northern Detroit suburbs into portions of the Saginaw Valley and
thumb regions. Remnant mid level moisture advection within weak mid
level instability is likely to support a few lingering
showers/thunderstorms through daybreak.

Satellite data along with latest model solutions indicate mid level
subsidence will overspread Se Mi by late morning, possibly lasting
into early afternoon. This will allow for a period of daytime
destabilization. Low level south-southwest flow will also increase
during the day, supporting the advection of decent instability into
Se Mi. Farther upstream there is an ongoing MCS across Iowa and srn
Minnesota, resulting from good low level inflow ahead of robust mid
level height falls across the northern plains. Convectively induced
short wave impulses originating from this convection will traverse
the Great Lakes this afternoon. The approaching waves will locally
increase the mid level wind fields across Se Mi during the
afternoon, supporting 0-6km bulk shear anywhere between 30 and 40
knots. RAP soundings suggest 0-1KM ML cape of 1800 to 3000 J/KG over
Se Mi by late afternoon with sfc temps in the mid-upper 80s and sfc
dewpoints around 70. This warm and moist boundary layer combined
with a plume of steep mid level lapse expected to lift up from the
southwest will contribute to the moderate to high daytime
instability. The unidirectional shear and potential good cape
density is suggestive of a linear convective mode with damaging
winds being the primary threat.

The expectation today is that convection will develop either late
morning or early afternoon across wrn Lower Mi with the approach of
the mid level short waves (MCV). Convection will then advance into
Se Mi during the late afternoon/early evening. The severity of the
convection will have some correlation to timing. If convection works
into the area earlier than expected it will inhibit the better
instability form lifting into the area and thus severe chances will
be reduced. On the other hand, a later timing will have a higher
potential for severe wx. Given the risk, SPC has upgraded all of Se
Mi to a slight risk for today.

Ample low level moisture will linger across the area tonight in the
wake of daytime convection. Model soundings are suggestive of low
stratus and/or fog development during the overnight and persisting
into early Mon morning. Weak sfc high pressure will expand into nrn
and cntrl Lower Mi on Monday within relatively zonal mid level flow.
This will support some boundary layer drying across the Saginaw
Valley and Thumb. Remnant low level moisture and diurnal heating may
contribute to isolated to scattered shallow convection across metro
Detroit south on Monday. The early day low clouds will suppress the
degree of heating to a degree, thus supporting Mon highs mainly
in the low 80s.

Mid level zonal flow will persist through Tuesday. A mid level low
across Hudson Bay is then forecast to drop into northern Ontario on
Wednesday, driving mid level height falls across the northern Great
Lakes. This will also send a cold front across the southern Great
Lakes, providing the next good chance for convection. Cooler and
drier air will advect across the area in the wake of this front and
will hold across the area into early next weekend.

MARINE...

Winds will increase from the south and southwest this afternoon in
advance of an approaching low pressure system that will lift through
the northern Great Lakes today. Gusts to 20 knots this afternoon
will build waves up to 4 to 6 feet across central Lake Huron.
Numerous showers and thunderstorms are expected across the area
this afternoon and evening with locally higher wind and waves
expected in any thunderstorm activity - some gusts in excess of 50
knots are possible in the strongest storms. The cold front will push
through Lower Michigan this evening before stalling over northern
Ohio tonight. High pressure will expand into the region for Monday
and Tuesday, leading to lighter wind and waves. Additional showers
and thunderstorms will continue to be possible over Lake Erie and
St. Clair with the frontal boundary remaining positioned nearby.

HYDROLOGY...

Numerous showers and thunderstorms are expected this afternoon and
evening as a low pressure system tracks through the Great Lakes. The
air mass over the region will be characterized by dew points near 70
degrees and precipitable water values of 1.50 to 1.75 inches. This
will likely result in heavy downpours within any convective
activity. However, the convection looks to be progressive with storm
motion of about 40 mph and should only remain over one particular
area for a brief time. Basin-average rainfall totals of 0.25 to 0.75
inches look to be the most likely, though isolated higher totals
will be possible in locations that see repeated thunderstorms.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 AM EDT Monday for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......SF
AVIATION.....TF
DISCUSSION...SC
MARINE.......TF
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 18, 12:00 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
100 PM EDT Sun Aug 18 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
100 PM EDT Sun Aug 18 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are moving through southeast
Michigan this afternoon. Isolated severe thunderstorms are expected,
producing damaging winds at or above 60 mph and hail to around one
in diameter. A second line of thunderstorms is possible by early
evening (5-8 PM), and remains a low chance this activity may be
severe as well, but confidence is not high. All thunderstorms will
also produce brief yet intense rainfall rates as they move east at
40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Wednesday as a cold front is
forecast to move across the region.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
100 PM EDT Sun Aug 18 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon and
early this evening. There is a slight risk of severe weather. The
strongest storms will be capable of wind gusts to 50 knots and hail
to one inch in diameter as they move to the east at 35 knots. All
thunderstorms will also produce brief yet intense rainfall rates.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Wednesday as a cold front is
forecast to move across the region.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

Sf

In the hours before

Local storm report, Aug 18, 7:20 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 AM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       5 SSE FLUSHING          42.99N 83.82W
08/18/2019  M2.17 INCH       GENESEE            MI   BROADCAST MEDIA

            3 HOUR RAINFALL TOTAL.

&&

KDK
Local storm report, Aug 18, 9:36 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1036 AM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       1 WNW MARYSVILLE        42.92N 82.50W
08/18/2019  M2.26 INCH       ST. CLAIR          MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

KDK
Special weather statement, Aug 18, 11:37 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1237 PM EDT Sun Aug 18 2019

MIZ082-181730-
Lenawee MI-
1237 PM EDT Sun Aug 18 2019

...SPECIAL WEATHER STATEMENT...

At 1235 PM EDT, Doppler radar was tracking strong thunderstorms near
Clinton, or 7 miles south of Manchester, moving east at 40 mph.

One quarter inch hail and winds in excess of 30 mph will be possible
with these storms.

This strong thunderstorm will be near...
  Tecumseh around 1245 PM EDT.
  Milan around 105 PM EDT.
  Romulus and Flat Rock around 130 PM EDT.

Other locations impacted by this storm include Manitou Beach-Devils
Lake, Whittaker, Gibraltar, Ogden Center, Canandaigua, New Boston,
Ridgeway, Palmyra, Sand Creek and Medina.

LAT...LON 4207 8436 4208 8377 4238 8288 4229 8309
      4224 8313 4208 8314 4207 8377 4172 8377
      4171 8436
TIME...MOT...LOC 1635Z 254DEG 36KT 4205 8407

AA
Special weather statement, Aug 18, 12:16 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
116 PM EDT Sun Aug 18 2019

MIZ083-181815-
Monroe MI-
116 PM EDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 215 PM EDT...

At 114 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ida, or near Dundee, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Other locations impacted by this storm include Newport, Cone, Estral
Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach, Stony
Point, Bolles Harbor and Samaria.

LAT...LON 4208 8377 4209 8329 4203 8319 4208 8319
      4209 8313 4204 8315 4201 8313 4190 8325
      4190 8330 4187 8338 4176 8343 4178 8346
      4175 8346 4175 8343 4174 8343 4172 8376
TIME...MOT...LOC 1714Z 255DEG 38KT 4195 8357

AA
Special weather statement, Aug 18, 12:16 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
116 PM EDT Sun Aug 18 2019

MIZ069-070-181800-
Macomb MI-Oakland MI-
116 PM EDT Sun Aug 18 2019

...SPECIAL WEATHER STATEMENT...

At 116 PM EDT, Doppler radar was tracking a rapidly developing
thunderstorm near Troy, moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Warren and Rochester around 125 PM EDT.
  Sterling Heights and Clinton around 135 PM EDT.
  Mount Clemens and Macomb Township around 140 PM EDT.
  New Baltimore around 155 PM EDT.

Other locations impacted by this storm include Rochester Hills,
Shelby Township, Clawson, Ray Center, Fraser, Utica, Washington,
Bloomfield Hills, New Haven and Stoney Creek Metro Park.

People attending Jimmy John's Field should prepare to seek safe
shelter.

LAT...LON 4252 8273 4254 8276 4254 8281 4252 8282
      4253 8330 4264 8332 4289 8274 4273 8273
      4270 8272 4252 8270
TIME...MOT...LOC 1716Z 256DEG 31KT 4261 8319

Mann
Special weather statement, Aug 18, 12:18 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
118 PM EDT Sun Aug 18 2019

MIZ061-062-181800-
Genesee MI-Lapeer MI-
118 PM EDT Sun Aug 18 2019

...SPECIAL WEATHER STATEMENT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lapeer, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Imlay City and Lum around 135 PM EDT.
  North Branch around 140 PM EDT.
  Brown City around 145 PM EDT.

Other locations impacted by this storm include Goodland Township,
Burnside, Kings Mill, Attica, Elba and Thornville.

People attending Lapeer Days Festival should prepare to seek safe
shelter.

LAT...LON 4291 8346 4319 8358 4329 8306 4328 8300
      4297 8299
TIME...MOT...LOC 1717Z 239DEG 38KT 4304 8336

Mann

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 18, 12:23 PM EST
Where
Wayne County, 1.54 mi W of Woodhaven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.120, -83.280

Trees and power lines reported down.

Thunderstorm Wind, Sanilac

When
August 18, 1:00 PM EST
Where
Sanilac County, 0.5 mi E of Melvin
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.180, -82.860

Multiple trees and power lines reported down.

Thunderstorm Wind, Sanilac

When
August 18, 1:05 PM EST
Where
Sanilac County, 0.69 mi N of Peck
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.260, -82.820

Multiple trees and power lines reported down.

Thunderstorm Wind, St. Clair

When
August 18, 1:15 PM EST
Where
St. Clair County, 1.23 mi SW of Marine City
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.710, -82.500

Numerous trees and power lines reported down.

Thunderstorm Wind, St. Clair

When
August 18, 1:15 PM EST
Where
St. Clair County, 2.07 mi N of Marine City
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.750, -82.480

Numerous trees and power lines reported down.

Thunderstorm Wind, Livingston

When
August 18, 6:17 PM EST
Where
Livingston County, 0.69 mi N of Chalkers Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.440, -84.020

A couple of trees were reported blown down.

Thunderstorm Wind, Washtenaw

When
August 18, 6:21 PM EST
Where
Washtenaw County, 4.13 mi WNW of Hudson Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.410, -83.990

Seven pine trees reported down.

Thunderstorm Wind, Oakland

When
August 18, 7:15 PM EST
Where
Oakland County, 5 mi NNE of Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.667, -83.112

Large tree blown down onto power line.

Thunderstorm Wind, Macomb

When
August 18, 7:17 PM EST
Where
Macomb County, 1.71 mi SW of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -83.050

Numerous trees reported down.

Thunderstorm Wind, Monroe

When
August 18, 7:54 PM EST
Where
Monroe County, 0.86 mi NW of Lambertville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.780, -83.640

Tree reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850653, 850655, 850656, 850658, 850659, 850660, 850661, 850663, 850664, 850666.